Texas, 2008

Hail in Texas, April 3, 2008

April 3, 2008 · NWS OUN · 13 events in 3 counties and zones

Several factors came into play for a significant severe weather event over Western North Texas. A upper level disturbance moved through the central plains, and a cold front moved into Oklahoma by mid afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Several factors came into play for a significant severe weather event over Western North Texas. A upper level disturbance moved through the central plains, and a cold front moved into Oklahoma by mid afternoon. An area of surface low pressure developed over southwest Oklahoma near the Red River, with a dry line extending to the south of this feature into Texas. Thunderstorms developed and quickly become severe, producing very large hail. The storms tracked east during the evening hours, with an additional line of storms also developing along the cold front that moved southeast during the evening hours. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 3, 12:45 PM CST, 39 minutes earlier.

Area forecast discussion, Apr 3, 12:45 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
145 PM CDT THU APR 3 2008

.DISCUSSION...
ELEVATED ECHOES ARE ALREADY BEGINNING TO DEVELOP ACROSS CENTRAL
AND SOUTHWESTERN SECTIONS OF THE AREA AS LOW CLOUDS DECREASE AND
ATMOSPHERE DESTABILIZES. EXPECT SHOWERS AND THUNDERSTORMS TO BEGIN
DEVELOPING SOON ACROSS THE AREA. WITH THE INSTABILITY
INCREASING... SEVERE THUNDERSTORMS LOOK LIKE A DECENT BET. BEST LOW
LEVEL SHEAR /0-1 KM/ IS ACROSS SOUTHEASTERN PORTION OF THE AREA...
SO AGREE WITH THE SPC SEVERE WEATHER AND SPECIFIC THREAT
POTENTIAL. OTHER SHORT-TERM ISSUE IS THE POSSIBILITY OF HEAVY RAIN.
AS COLD FRONT MOVES THROUGH THE AREA... MODEL PROGS OF LOW-LEVEL
FRONTOGENESIS INCREASE WHICH WILL LIKELY ALLOW ENHANCED LIFT WITH
AGEOSTROPHIC CIRCULATION ACROSS SOUTHEAST OKLAHOMA. THE CURRENT
FLASH FLOOD WATCH HAS THE GEOGRAPHY OF MOST CONCERN COVERED WELL
AND WILL KEEP THE WATCH AS IS.

PRECIP WILL PUSH TO THE EAST FRIDAY MORNING AND WARMING YET MILD
TEMPERATURES ARE EXPECTED THIS WEEKEND. NEXT HIGHER PRECIP CHANCES
RETURN LATE IN THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  47  63  40  67 /  50  10   0   0
HOBART OK         44  62  39  70 /  30  10   0   0
WICHITA FALLS TX  48  65  43  75 /  60  20   0   0
GAGE OK           40  63  37  73 /  20  10   0  10
PONCA CITY OK     41  61  38  66 /  20  10   0   0
DURANT OK         52  62  45  70 /  80  30  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR OKZ032-041>043-
     046>048-050>052.

     RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR OKZ021-033-034-
     036.

TX...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR TXZ083>085-087-
     088.

&&
Hazardous weather outlook, Apr 3, 1:18 PM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
218 PM CDT THU APR 3 2008

OKZ004>048-050>052-TXZ083>090-041200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
218 PM CDT THU APR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PARTS OF OKLAHOMA AND NORTHERN TEXAS.

LOCATION...
THE MODERATE RISK AREA IS SOUTH OF A LINE FROM SHAWNEE...TO
CHICKASHA...TO WALTERS...TO SEYMOUR. A SLIGHT RISK AREA EXISTS NORTH
AND WEST OF THIS MODERATE RISK AREA...AND SOUTH OF A LINE FROM
STILLWATER...TO WEATHERFORD AND ALTUS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 2 PM
THROUGH MIDNIGHT.

IMPACTS...
HAIL UP TO 3 INCHES IN DIAMETER AND WINDS TO 70 MPH ARE LIKELY.
ISOLATED TORNADOES ARE POSSIBLE...ESPECIALLY ACROSS THE MODERATE
RISK AREA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THROUGH
MIDNIGHT. THOSE GROUPS IN SOUTHEAST OKLAHOMA ALSO SHOULD PLAN FOR
POSSIBLE FLASH FLOOD OPERATIONS OVERNIGHT.

DISCUSSION...
A COLD FRONT LOCATED FROM NORTH CENTRAL INTO WESTERN OKLAHOMA THIS
AFTERNOON WILL CONTINUE TO MOVE SOUTHEAST INTO CENTRAL OKLAHOMA THIS
AFTERNOON AND THEN THROUGH THE REMAINDER OF THE AREA OVERNIGHT.
MEANWHILE A DRYLINE ACROSS SOUTHWEST OKLAHOMA INTO WESTERN NORTH
TEXAS WILL MOVE SLOWLY EAST THIS AFTERNOON. THUNDERSTORMS WILL
DEVELOP ALONG THE COLD FRONT AND DRYLINE DURING THE AFTERNOON HOURS
AND ARE EXPECTED TO QUICKLY BECOME SEVERE... PRODUCING VERY LARGE
HAIL... DAMAGING WINDS AND ISOLATED TORNADOES.  THUNDERSTORMS ARE
EXPECTED TO CONTINUE TO INCREASE IN COVERAGE THROUGH THE EVENING...
PROBABLY ORGANIZING INTO A LINE ALONG THE COLD FRONT AS IT MOVES
SOUTHEAST INTO SOUTHERN OKLAHOMA AND NORTHERN TEXAS OVERNIGHT. LATER
TONIGHT... DAMAGING WINDS AND HEAVY RAIN WILL BECOME MORE OF A
CONCERN IF THE STORMS ORGANIZE INTO A LINE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY APR 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
A RED FLAG WARNING REMAINS IN EFFECT THIS AFTERNOON FOR PARTS OF
SOUTHWESTERN OKLAHOMA AND WESTERN NORTH TEXAS.

FLOODING WILL BE POSSIBLE OVERNIGHT IN SOUTHEASTERN OKLAHOMA... DUE
TO POSSIBLE TRAINING OF THUNDERSTORMS OVER SATURATED AREAS. A FLASH
FLOOD WATCH IS EFFECTIVE FROM LATE THIS AFTERNOON UNTIL 7 AM FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THERE IS A CHANCE OF THUNDERSTORMS AGAIN AROUND THE MIDDLE OF NEXT
WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

30

In the hours before

Special weather statement, Apr 3, 12:46 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
146 PM CDT THU APR 3 2008

TXZ086-088-089-031900-
WICHITA TX-ARCHER TX-BAYLOR TX-
146 PM CDT THU APR 3 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...BAYLOR AND WICHITA
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF HOLLIDAY AT 146 PM
CDT...MOVING NORTHEAST AT 50 MPH. OTHER STRONG STORMS WERE LOCATED
FROM DUNDEE... TO 8 MILES NORTHEAST OF WESTOVER.

SMALL HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS. THE STORMS WILL MOVE INTO SOUTHWEST PORTIONS OF WICHITA
FALLS BETWEEN 2 AND 215 PM.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
Special weather statement, Apr 3, 12:59 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
159 PM CDT THU APR 3 2008

TXZ086-089-031915-
WICHITA TX-ARCHER TX-
159 PM CDT THU APR 3 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER AND WICHITA COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF MANKINS AT 159 PM
CDT...MOVING NORTHEAST AT 50 MPH. SMALL HAIL AND WIND GUSTS TO 50
MPH WILL BE POSSIBLE.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN ARCHER AND WICHITA COUNTIES...INCLUDING THE CITY OF WICHITA
FALLS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

MAXWELL
Special weather statement, Apr 3, 1:05 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
205 PM CDT THU APR 3 2008

OKZ025-031930-
OKLAHOMA OK-
205 PM CDT THU APR 3 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR OKLAHOMA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED NEAR THE STATE CAPITOL IN OKLAHOMA
CITY AT 205 PM CDT...MOVING NORTHEAST AT 50 MPH.

SMALL HAIL WILL BE LIKELY WITH THIS STORM.
Special weather statement, Apr 3, 1:14 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
214 PM CDT THU APR 3 2008

OKZ032-031930-
HUGHES OK-
214 PM CDT THU APR 3 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF WETUMKA AT 214 PM
CDT...MOVING NORTHEAST AT 50 MPH.

SMALL HAIL IS POSSIBLE WITH THIS STORM.

..SPEG.

The radar

The Altus AFB radar (KFDR), 67 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Wichita

When
April 3, 1:24 PM CST
Where
Wichita County, Wichita Falls
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.910, -98.490

The hail was reported near Taft Boulevard and Southwest Parkway.

Hail, Clay

When
April 3, 1:35 PM CST
Where
Clay County, Dean
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.950, -98.350

Hail, Clay

When
April 3, 1:45 PM CST
Where
Clay County, Petrolia
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.010, -98.230

Hail, Archer

When
April 3, 2:52 PM CST
Where
Archer County, 2 mi N of Scotland
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
33.689, -98.470

Hail, Archer

When
April 3, 2:55 PM CST
Where
Archer County, 2 mi N of Scotland
Measured
4.25 in hail
Reported by
NWS Employee
Coordinates
33.689, -98.470

Hail, Clay

When
April 3, 3:11 PM CST
Where
Clay County, 3 mi S of Lake Arrowhead Dam
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
33.717, -98.370

Hail, Clay

When
April 3, 3:17 PM CST
Where
Clay County, 6 mi S of Henrietta
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.733, -98.190

Hail, Clay

When
April 3, 3:19 PM CST
Where
Clay County, 4 mi S of Henrietta
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.762, -98.190

Hail, Clay

When
April 3, 3:20 PM CST
Where
Clay County, 5 mi S of Bluegrove
Measured
3 in hail
Reported by
NWS Employee
Coordinates
33.598, -98.230

Hail, Clay

When
April 3, 3:21 PM CST
Where
Clay County, 4 mi S of Henrietta
Measured
2.75 in hail
Reported by
Amateur Radio
Coordinates
33.762, -98.190

Hail, Clay

When
April 3, 3:24 PM CST
Where
Clay County, Henrietta
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
33.820, -98.190

The hail was reported on the south side of town.

Hail, Clay

When
April 3, 3:30 PM CST
Where
Clay County, 7 mi N of Bellevue
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
33.731, -98.020

Hail, Wichita

When
April 3, 8:50 PM CST
Where
Wichita County, 1 mi SE of Kamay
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.850, -98.798

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98364, 98365, 98366, 98367, 98368, 98369, 98370, 98371, 98372, 98373, 98374, 98375, 98376.